Volume 15, issue 2 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Linearly embedded graphs in $3$–space with homotopically free exteriors

Youngsik Huh and Jung Hoon Lee

Algebraic & Geometric Topology 15 (2015) 1161–1173

An embedding of a graph into 3 is said to be linear if any edge of the graph is sent to a line segment. And we say that an embedding f of a graph G into 3 is free if π1(3 f(G)) is a free group. It is known that the linear embedding of any complete graph is always free.

In this paper we investigate the freeness of linear embeddings by considering the number of vertices. It is shown that the linear embedding of any simple connected graph with at most 6 vertices whose minimal valency is at least 3 is always free. On the contrary, when the number of vertices is much larger than the minimal valency or connectivity, the freeness may not be an intrinsic property of the graph. In fact we show that for any n 1 there are infinitely many connected graphs with minimal valency n which have nonfree linear embeddings and furthermore that there are infinitely many n–connected graphs which have nonfree linear embeddings.

linear embedding, complete graph, fundamental group, free
Mathematical Subject Classification 2010
Primary: 57M25
Secondary: 57M15, 05C10
Received: 17 June 2014
Revised: 31 August 2014
Accepted: 17 September 2014
Published: 22 April 2015
Youngsik Huh
Department of Mathematics
College of Natural Sciences
Hanyang University
Seoul 133-791
South Korea
Jung Hoon Lee
Department of Mathematics and Institute of Pure and Applied Mathematics
Chonbuk National University
Jeonju 561-756
South Korea